Oklahoma, 2026Tornado and Damaging Winds in Oklahoma, January 8, 2026
January 8, 2026 · NWS TSA · 3 events in 1 county or zone
A strong upper level disturbance and associated cold front translated into the Southern Plains on the 8th. An unseasonably warm and moist air mass had spread into eastern Oklahoma ahead of this system, which resulted in weak instability across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance and associated cold front translated into the Southern Plains on the 8th. An unseasonably warm and moist air mass had spread into eastern Oklahoma ahead of this system, which resulted in weak instability across the area. A line of thunderstorms developed into eastern Oklahoma from the west during the morning hours of the 8th. Strong wind fields and wind shear associated with the approaching upper level system, combined with the weak instability, supported an environment in which the stronger thunderstorms within the squall line were able to develop low level circulations. One such circulation resulted in a brief, weak tornado and wind gusts to 88 mph in Osage County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 8, 5:48 AM CST, 2 hours 52 minutes earlier. Its key messages:
- Updated at 544 AM CST Thu Jan 8 2026
- Shower and thunderstorm chances increase this morning into the early afternoon. Locally heavy rainfall and limited severe weather potential could impact the area through the morning.
- Above average temperatures persist Thursday afternoon. Isolated thunderstorms remain possible into the early evening.
- Cooler and dry conditions expected this weekend into early next week.
Area forecast discussion, Jan 8, 5:48 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
548 AM CST Thu Jan 8 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 544 AM CST Thu Jan 8 2026
- Shower and thunderstorm chances increase this morning into the
early afternoon. Locally heavy rainfall and limited severe
weather potential could impact the area through the morning.
- Above average temperatures persist Thursday afternoon. Isolated
thunderstorms remain possible into the early evening.
- Cooler and dry conditions expected this weekend into early next
week.
&&
.SHORT TERM...
(Through Thursday Night)
Issued at 1045 PM CST Wed Jan 7 2026
A mild night is in store across the region as southerly winds stay
up over the area and moisture surges north ahead of an approaching
system. Overnight lows will generally hold in the mid 50s. A
slightly slower evolution of the upper system ejecting over the
Plains will hold off rain chances until early Thursday morning. A
relatively strong upper trough currently over northern Mexico will
lift northeast throughout the day Thursday while a deepening surface
low developing over the High Plains tracks eastward along the OK/KS
border before lifting across eastern Kansas Thursday afternoon.
Scattered showers with isolated thunder should increase on the nose
of the low level jet, prior to sunrise Thursday, across northeastern
Oklahoma. Most of this initial precip will be light though a few
elevated thunderstorms could form toward sunrise.
The stronger lift associated with the negatively tilted shortwave is
progged to spark a broken line or clusters of thunderstorms over
central Oklahoma around sunrise Thursday, tracking northeast quickly
through mid morning into eastern Oklahoma. Sufficient elevated
instability and strong synoptic shear will support some storm
organization, though overall poor mid level lapse rate limit the
severe potential somewhat. Still transient supercell structures
within the line or clusters could potentially produce marginally
severe hail with the stronger storms. It is still uncertain how
much, if any surface based storms will develop owing to fairly warm
925-850 temps. But if some surface instability does develop, a
localized wind or tornado threat could occur given the strongly
veering low level profiles and sfc to 1km shear.
PWAT values near seasonal max values will also pose a locally heavy
rainfall threat, especially as a couple rounds of storms could train
near the I-44 corridor through the morning hours. Overall, rain
totals remain pretty consistent, with 0.5 to locally 1.5 inches
possible from near I-44 and points to the north with decreasing
totals farther south and east into Arkansas. Given the recent dry
stretch, minimal impacts are expected from this rainfall aside from
some flash flooding or ponding on roadways in more urban areas.
The main line or cluster of convection should lift northeast out of
the local region by early afternoon. A secondary trough axis will be
in the vicinity through the afternoon however, ahead of a surface
cold front. Clearing skies, temperatures warming into the 70s, and
low level moisture still in place will lead to slight chances for
isolated thunderstorm development ahead of the approaching cold
front later Thursday afternoon into the evening hours. A conditional
severe threat would accompany any activity through the evening hours
as well. Mid level dry air will likely limit storm coverage during
this time, but a strong storm or two cannot be ruled out after the
initial storms pass through during the morning. The cold front will
sweep through the region Thursday night bringing drier and cooler
air along with breezy northerly winds.
Bowlan
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 1045 PM CST Wed Jan 7 2026
Friday will see a large temperature gradient across the region as
much cooler temperatures generally in the low to mid 50s will follow
the frontal passage for locations near and north of I-44. The
boundary will semi wash out as another weak surface low develops
over northeast Texas ahead of another mid level wave. This will
allow temps to rebound Friday afternoon across the south and east as
a pseudo warm front lifts north over the region. The mid level
shortwave will pass through northern Oklahoma Friday night into
early Saturday morning. A relatively dry profile will limit much in
the way of precipitation, but a few light showers will be possible
along the Kansas border...possibly wrapping up by mixing with some
snow in the pre dawn hours Saturday.
Another frontal push will follow this shortwave, with near normal
temperatures forecast for the weekend as conditions dry back out.
Northwesterly flow aloft settles over the Plains states through the
middle part of next week. With warming temperatures and dry weather
persisting through the rest of this forecast period.
Bowlan
&&
.AVIATION...
(12Z TAFS)
Issued at 544 AM CST Thu Jan 8 2026
Widespread showers and storms will sweep across NE OK and
far NW AR this morning through early afternoon with impacts
at associated terminals. Storm coverage will decrease further
south but brief impacts from SE OK into west central AR are
also possible. Gusty winds will develop ahead of the storms
and also persist through the afternoon. VFR to MVFR ceilings
are expected away from immediate storm influence with clearing
skies this afternoon. Overnight a corridor of low ceilings may
develop but confidence in coverage and placement remains low. This
forecast will introduce MVFR ceilings after midnight for NE OK
into far NW AR and later forecasts will adjust as needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 40 53 35 / 90 0 0 10
FSM 76 46 63 40 / 70 10 10 10
MLC 77 42 60 36 / 70 0 10 0
BVO 71 35 50 30 / 100 0 10 20
FYV 70 41 59 34 / 70 20 10 10
BYV 69 43 56 36 / 80 20 10 10
MKO 75 40 57 35 / 80 0 0 10
MIO 70 40 52 34 / 90 20 0 20
F10 75 38 55 35 / 80 0 0 10
HHW 76 46 64 39 / 50 0 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...07
Hazardous weather outlook, Jan 8, 5:43 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
543 AM CST Thu Jan 8 2026
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
543 AM CST Thu Jan 8 2026
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Early morning.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Early morning.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Early morning.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Early morning.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Eastern Oklahoma.
ONSET...Afternoon.
DISCUSSION...
Numerous thunderstorms will spread across northeast Oklahoma
this morning with isolated to scattered thunderstorms from
southeast Oklahoma through northwest Arkansas through the
afternoon. A few storms will likely be strong to severe with
isolated large hail and locally strong winds the primary
hazards. A limited risk for tornadoes will exist from
early morning into early afternoon. Gusty winds will likely
develop by mid morning and persist through the afternoon
with frequent gusts of 30 to 45 mph across much of the
region. These winds could locally raise fire weather
concerns for areas which do not receive rainfall from
the early day showers and storms.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local spotter activation may be requested.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY and SATURDAY...High Wind Potential.
SUNDAY through WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty winds will continue Friday into Saturday as cooler
air spreads into the region. Dry weather is forecast
this weekend through early next week.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jan 8, 6:46 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 AM CST Thu Jan 8 2026
OKZ054-059-081315-
Osage OK-Pawnee OK-
646 AM CST Thu Jan 8 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OSAGE AND PAWNEE
COUNTIES THROUGH 715 AM CST...
At 646 AM CST, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles southwest of Perry to 4 miles north of
Ripley. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Maramec... Skedee...
Sooner Lake... Hallett...
Pawnee... Blackburn...
Ralston...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3651 9703 3651 9701 3653 9700 3653 9696
3656 9689 3639 9647 3616 9661 3616 9682
3624 9682 3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 1246Z 207DEG 52KT 3626 9737 3607 9690
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 8, 7:09 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
709 AM CST Thu Jan 8 2026
OKZ054-059-081345-
Osage OK-Pawnee OK-
709 AM CST Thu Jan 8 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OSAGE AND WESTERN PAWNEE
COUNTIES THROUGH 745 AM CST...
At 709 AM CST, Doppler radar indicated a strong thunderstorm near
Skedee, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Hominy... Skedee...
Wynona... Tallant...
Apperson... Burbank...
Fairfax... Blackburn...
Ralston... Pershing...
Maramec... Sooner Lake...
Shidler... Pawnee...
Webb City... Pawhuska...
Kaw Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3651 9703 3651 9701 3653 9698 3653 9696
3656 9689 3658 9689 3660 9692 3659 9700
3675 9685 3674 9683 3677 9682 3678 9675
3682 9675 3659 9617 3618 9664 3644 9704
TIME...MOT...LOC 1309Z 216DEG 46KT 3636 9667
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 8, 7:34 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
734 AM CST Thu Jan 8 2026
OKZ054-055-081400-
Osage OK-Washington OK-
734 AM CST Thu Jan 8 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES THROUGH 800 AM CST...
At 734 AM CST, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southeast of Shidler to 5 miles northwest
of Wynona. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Bigheart... Pearsonia...
Wah Sha She State Park... Wynona...
Webb City... Bartlesville Municipal Airport...
Hulah... Tallant...
Apperson... Pawhuska...
Sunset Lake... Osage Hills State Park...
Pershing... Foraker...
Grainola... Copan...
Nelagoney... Shidler...
Okesa... Elgin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 9579 3696 9579 3642 9634 3677 9680
3678 9675 3700 9675
TIME...MOT...LOC 1334Z 206DEG 54KT 3674 9658 3658 9641
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jan 8, 7:39 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
739 AM CST Thu Jan 8 2026
OKZ064>066-081415-
Okmulgee OK-Okfuskee OK-Creek OK-
739 AM CST Thu Jan 8 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CREEK...WEST
CENTRAL OKMULGEE AND WESTERN OKFUSKEE COUNTIES THROUGH 815 AM CST...
At 739 AM CST, Doppler radar indicated a strong thunderstorm 5 miles
south of Boley, moving northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Mason... Boley...
Castle... Welty...
Slick... Okfuskee...
Bearden...
This includes Interstate 40 in Oklahoma between mile markers 212 and
218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 9633 3569 9604 3531 9644 3546 9644
3546 9647 3543 9650 3543 9652 3546 9654
3544 9657 3543 9656 3542 9656 3541 9654
3539 9654 3541 9658 3540 9661 3541 9663
TIME...MOT...LOC 1339Z 214DEG 61KT 3541 9651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jan 8, 8:21 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
821 AM CST Thu Jan 8 2026
OKZ060-066-067-070-081500-
Tulsa OK-Muskogee OK-Okmulgee OK-Wagoner OK-
821 AM CST Thu Jan 8 2026
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WAGONER...NORTHERN
OKMULGEE...NORTHWESTERN MUSKOGEE AND SOUTHEASTERN TULSA COUNTIES
THROUGH 900 AM CST...
At 821 AM CST, Doppler radar indicated a strong thunderstorm near
Okmulgee State Park, moving northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Broken Arrow... Preston...
Okmulgee... Bald Hill...
Redbird... Coweta...
Stonebluff... Okmulgee State Park...
Hectorville... Haskell...
Leonard... Oneta...
Beggs... Liberty...
Bixby...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9567 3616 9562 3613 9560 3614 9559
3613 9557 3611 9557 3609 9555 3608 9558
3607 9557 3608 9544 3607 9544 3608 9540
3607 9536 3552 9601 3564 9618
TIME...MOT...LOC 1421Z 221DEG 64KT 3564 9604
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Osage
- When
- January 8, 8:40 AM CST
- Where
- Osage County, 2.31 mi SSW of Wynona
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.518, -96.342
The Oklahoma Mesonet station near Wynona measured thunderstorm wind gusts up to 66 mph.
Tornado, Osage
- When
- January 8, 8:41 AM CST to 8:42 AM CST
- Where
- Osage County, 0.85 mi SSE of Wynona to 0.7 mi ESE of Wynona
- Rating
- EF1
- Path length
- 0.8 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.538, -96.327
A tornado damaged the roofs of several homes, destroyed a large outbuilding, snapped power poles, and blew down trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Thunderstorm Wind, Osage
- When
- January 8, 8:45 AM CST
- Where
- Osage County, 2.31 mi SSW of Wynona
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.518, -96.342
The Oklahoma Mesonet station near Wynona measured thunderstorm wind gusts up to 88 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, January 8, 20261 injured · $765,000 · EF2 · 22 events
- Damaging Wind in Texas, January 8, 2026$80,000 · 76 kt wind · 1 event
- Heavy Snow in Colorado, January 8 to 9, 202620 events
- Dense Fog in Kentucky, January 8, 202612 events
- High Wind in California, January 8 to 9, 202677 kt wind · 12 events
- Winter Storm and High Wind in Alaska, January 8 to 10, 202666 kt wind · 9 events
- Damaging Winds in Illinois, January 8, 202661 kt wind · 9 events
- Flash Flooding and Flooding in Illinois, January 8, 202650 kt wind · 9 events
- High Wind in California, January 8 to 11, 202672 kt wind · 8 events
- Dense Fog in Missouri, January 8, 20267 events
- Dense Fog in Illinois, January 8, 20266 events
- Strong Wind in Missouri, January 8 to 9, 2026$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1303282, 1299990, 1303283.